zbMATH — the first resource for mathematics

The scale and tidy subgroups for endomorphisms of totally disconnected locally compact groups. (English) Zbl 1308.22002
Let \(G\) be a totally disconnected locally compact group and \(\alpha:G\to G\) a continuous endomorphism. In this paper \(\alpha\) is studied through its action on the family \(\mathcal B(G)\) of all compact open subgroups of \(G\), which forms a base of the neighborhoods of \(e_G\) by a theorem of van Dantzig. Indeed, the scale of \(\alpha\) is \[ s(\alpha)=\min\{[\alpha(U):\alpha(U)\cap U]:U\in\mathcal B(G)\}. \] This extends the same notion given by the author in previous papers, first for inner automorphisms and then for topological automorphisms of \(G\). Note that always \(s(\alpha)=1\) when \(G\) is compact.
A subgroup \(U\in\mathcal B(G)\) is minimizing for \(\alpha\) if the minimum in the definition of the scale is attained at \(U\), that is, \(s(\alpha)=[\alpha(U):\alpha(U)\cap U]\). Appropriately extending the so-called tidying procedure to the case of continuous endomorphisms, the author generalizes the structure theorem for minimizing subgroups, as follows. For \(U\in\mathcal B(G)\), let \[ U_+=\{x\in U:\exists \{x_n\}_{n\in\mathbb N}\subseteq U, x_0=x, \alpha(x_{n+1})=x_n \forall n\in\mathbb N\}, \]
\[ U_{++}=\bigcup_{n\in\mathbb N}\alpha^n(U_+)\;\text{and}\;U_-=\bigcap_{n\in\mathbb N}\alpha^{-n}(U). \] Then \(U\in\mathcal B(G)\) is minimizing for \(\alpha\) if and only if \(U=U_+U_-\), the subgroup \(U_{++}\) is closed and the sequence \(\{[\alpha^{n+1}(U_+):\alpha^n(U_+)]\}_{n\in\mathbb N}\) is constant.
Several properties of the scale, known for topological automorphisms, are extended to the general case. The same also occurs for the definition of various subgroups related to the scale function.

22D05 General properties and structure of locally compact groups
54H11 Topological groups (topological aspects)
Full Text: DOI arXiv
[1] Bader, U; Caprace, P-E; Gelander, T; Mozes, S, Simple groups without lattices, Bull. Lond. Math. Soc., 44, 55-67, (2012) · Zbl 1239.22007
[2] Baumslag, G; Solitar, D, Some two-generator one-relator non-Hopfian groups, Bull. Amer. Math. Soc., 68, 199-201, (1962) · Zbl 0108.02702
[3] Berlai, F., Dikranian, D., Giordano Bruno, A.: Scale function vs topological entropy. Topology Appl. 160, 2314-2334 (2013) · Zbl 1315.37014
[4] Bourbaki, N.: Topologie Générale. Hermann, Paris (1965)
[5] Chatzidakis, Z; Hrushovski, E, An invariant for difference field extensions, Ann. Fac. Sci. Toulouse Math., 6, 217-234, (2012) · Zbl 1250.12005
[6] Dani, SG; Shah, N; Willis, GA, Locally compact groups with dense orbits under \(\mathbb{Z}^d\)-actions by automorphisms, Ergodic Theory Dynam. Syst., 26, 1443-1465, (2006) · Zbl 1127.22004
[7] Dantzig, D, No article title, Zur topologischen Algebra. Math. Ann., 107, 587-626, (1933)
[8] Elder, M., Willis, G.A.: Totally disconnected groups from Baumslag-Solitar groups. arXiv:1301.4775 · Zbl 1250.12005
[9] Glöckner, H, Scale functions on \(p\)-adic Lie groups, Manuscripta Math., 97, 205-215, (1998) · Zbl 0909.22015
[10] Glöckner, H, Scale functions on linear groups over local skew fields, J. Algebra, 205, 525-541, (1998) · Zbl 0910.20028
[11] Hewitt, E., Ross, K.A.: Abstract Harmonic Analysis I, Grund. Math. Wiss. Bd 115. Springer, Berlin (1963) · Zbl 0115.10603
[12] Jaworski, W; Rosenblatt, JM; Willis, GA, Concentration functions in locally compact groups, Math. Ann., 305, 673-691, (1996) · Zbl 0854.43001
[13] Kapoudjian, C, Simplicity of neretin’s group of spheromorphisms, Annales de l’Institut Fourier, 49, 1225-1240, (1999) · Zbl 1050.20017
[14] Kochloukova, DH, Injective endomorphisms of the Baumslag-Solitar group, Algebra Colloquium, 13, 525-534, (2006) · Zbl 1111.05047
[15] Möller, RG, Structure theory of totally disconnected locally compact groups via graphs and permutations, Canad. J. Math., 54, 795-827, (2002) · Zbl 1007.22010
[16] Montgomery, D., Zippin, L.: Topological Transformation Groups. Interscience Publishers, New York (1955) · Zbl 0068.01904
[17] Neretin, Yu.: On combinatorial analogues of the group of diffeomorphisms of the circle. Russian Acad. Sci. Izv. Math. 41 337-349 (1993) · Zbl 1029.22006
[18] Neretin, Yu, Groups of hierarchomorphisms of trees and related Hilbert spaces, J. Funct. Anal., 200, 505-535, (2003) · Zbl 1025.22008
[19] Neumann, PM, Endomorphisms of infinite soluble groups, Bull. London Math. Soc., 12, 13-16, (1980) · Zbl 0431.20032
[20] Previts, WH; Wu, TS, Dense orbits and compactness of groups, Bull. Aust. Math. Soc., 68, 155-159, (2003) · Zbl 1043.37002
[21] Reid, C.D.: Endomorphisms of profinite groups. Groups Geom. Dynam. 8, 553-564 (2014) · Zbl 1303.20035
[22] Rhemtulla, AH, Finitely generated non-Hopfian groups, Proc. Amer. Math. Soc., 81, 382-384, (1981) · Zbl 0467.20025
[23] Runde, V.: A Taste of Topology. Springer Universitext (2005) · Zbl 1079.54001
[24] Shalom, Y.,Willis, G.A.: Commensurated subgroups of arithmetic groups, totally disconnected groups and adelic rigidity. Geom. Funct. Anal. 23, 1631-1683 (2013) · Zbl 1295.22017
[25] Willis, GA, The structure of totally disconnected, locally compact groups, Math. Ann., 300, 341-363, (1994) · Zbl 0811.22004
[26] Willis, GA, Further properties of the scale function on a totally disconnected group, J. Algebra, 237, 142-164, (2001) · Zbl 0982.22001
[27] Willis, G.A.: The nub of an automorphism of a totally disconnected, locally compact group. Ergodic Theory Dynam. Syst. · Zbl 1311.22005
[28] Willis, GA, Tidy subgroups for commuting automorphisms of totally disconnected groups: an analogue of simultaneous triangularisation of matrices, New York J. Math., 10, 1-35, (2004) · Zbl 1029.22006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.